Alert archive / Ohio / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 83, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at May 15, 2001, 6:03 PM EDT for Mercer County, Ohio. It was in force for 42 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 15, 2001, 6:03 PM EDT (22:03 UTC)
- Expired
- May 15, 2001, 6:45 PM EDT
- In force
- 42 min
- Issued by
- NWS Wilmington, OH
- Area
- Whole counties
County Mercer County, OH
The radar
The Northern Indiana radar (KIWX), 128 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 6:05 PM EDT | Hail 0.75 | Mendon, OH | |
| May 15, 6:05 PM EDT | Hail 0.75 | Mendon, OH |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 3:00 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.1 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1123 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 456 m²/s²
- 0-3 km storm-relative helicity
- 441 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KILN 152203 SVRILN OHC107-152245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON OH 603 PM EDT TUE MAY 15 2001 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MERCER COUNTY IN OHIO... * UNTIL 645 PM EDT... * AT 603 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES NORTHWEST OF MENDON...OR ABOUT 10 MILES NORTH OF CELINA...MOVING EAST AT 30 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MENDON... IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:13 PM EDT, 2 hours 50 minutes earlier.
Area forecast discussion, May 15, 3:13 PM EDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 313 PM EDT TUE MAY 15 2001 CONVECTION EXPECTED TO SPARK ALONG NW-SE ORIENTATION ACROSS CWA. MOST OF INSTABILITY IS SFC BASED...AND LARGE TEMPERATURE GRADIENT NOTICED FROM RAIN COOLED AND CLOUD COVERED AREA OF CMH TO PTSUNNY SKIES AND MOIST AIR NEAR CVG. THREAT FOR SEVERE SHOULD TURN OFF QUICKLY AFTER SUNSET AS WE'RE STILL UNDER A H5 RIDGE...THOUGH A WEAKEND ONE. AFTER CONVECTION BECOMES MANAGEABLE LATER THIS EVENING...THREAT OVERNIGHT IS GENERALLY GOING TO BE TRAINING ECHOS MOVING SOUTHEAST AND POTENTIAL FOR FLOODING. MODELS IN SOMEWHAT OF A DISAGREEMENT... BUT THINK THAT ETA WILL BE CLOSE...IF NOT A BITJ TOO FAR NORTHEAST. DON'T EXPECT ANOTHER MCS TO DEVELOP...BUT IF ONE WERE TO I IMAGINE ALONG WI THIS EVENING AND MOVE TOWARDS NRN IND WITH FLOW MOVING SOUTH OF EAST. .ILN...NONE. FRANKS
In the hours before
Special weather statement, May 15, 3:10 PM EDT, 2 hours 53 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>044- 051>054-060>063-070>073-077>082-088-160000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 310 PM EDT TUE MAY 15 2001 ...THE POTENTIAL EXISTS FOR SEVERE THUNDERSTORMS AND HEAVY RAINFALL FOR THE REMAINDER OF THE AFTERNOON AND EVENING... A WARM FRONT LOCATED FROM NORTHWEST INDIANA INTO SOUTHWEST OHIO WILL REMAIN NEARLY STATIONARY THROUGH THE REST OF THE AFTERNOON. THIS FRONT WILL PROVIDE THE FOCUS FOR SHOWERS AND THUNDERSTORMS. THE AIRMASS ACROSS THE REGION HAS BECOME VERY UNSTABLE THIS AFTERNOON. SOME THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WIND AND HEAVY RAINFALL. STAY TUNED TO NOAA WEATHER RADIO OR THE MEDIA FOR THE LATEST INFORMATION. HICKMAN
Special weather statement, May 15, 3:10 PM EDT, 2 hours 53 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>044- 051>054-060>063-070>073-077>082-088-160000- SEVERE WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE WILMINGTON OH 310 PM EDT TUE MAY 15 2001 ...SEVERE THUNDERSTORM WATCH UNTIL 8 PM EDT...INCLUDING THE CITIES OF DAYTON AND CINCINNATI... ...THE POTENTIAL EXISTS FOR SEVERE THUNDERSTORMS AND HEAVY RAINFALL FOR THE REMAINDER OF THE AFTERNOON AND EVENING... A WARM FRONT LOCATED FROM NORTHWEST INDIANA INTO SOUTHWEST OHIO WILL REMAIN NEARLY STATIONARY THROUGH THE REST OF THE AFTERNOON. THIS FRONT WILL PROVIDE THE FOCUS FOR SHOWERS AND THUNDERSTORMS. THE AIRMASS ACROSS THE REGION HAS BECOME VERY UNSTABLE THIS AFTERNOON. SOME THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WIND AND HEAVY RAINFALL. STAY TUNED TO NOAA WEATHER RADIO OR THE MEDIA FOR THE LATEST INFORMATION. HICKMAN
Special weather statement, May 15, 3:51 PM EDT, 2 hours 12 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>044- 051>054-060>063-070>073-077>082-088-160000- SEVERE WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE WILMINGTON OH 310 PM EDT TUE MAY 15 2001 ...SEVERE THUNDERSTORM WATCH UNTIL 8 PM EDT...INCLUDING THE CITIES OF DAYTON AND CINCINNATI... ...THE POTENTIAL EXISTS FOR SEVERE THUNDERSTORMS AND HEAVY RAINFALL FOR THE REMAINDER OF THE AFTERNOON AND EVENING... A WARM FRONT LOCATED FROM NORTHWEST INDIANA INTO SOUTHWEST OHIO WILL REMAIN NEARLY STATIONARY THROUGH THE REST OF THE AFTERNOON. THIS FRONT WILL PROVIDE THE FOCUS FOR SHOWERS AND THUNDERSTORMS. THE AIRMASS ACROSS THE REGION HAS BECOME VERY UNSTABLE THIS AFTERNOON. SOME THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WIND AND HEAVY RAINFALL. STAY TUNED TO NOAA WEATHER RADIO OR THE MEDIA FOR THE LATEST INFORMATION. HICKMAN
The office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 5:54 PM EDT | Severe Thunderstorm Warning | ILN | Darke | 51 min |
| May 15, 6:12 PM EDT | Severe Thunderstorm Warning | ILN | Shelby | 63 min |
| May 15, 6:38 PM EDT | Severe Thunderstorm Warning | ILN | Champaign | 67 min |
| May 15, 6:45 PM EDT | Severe Thunderstorm Warning | ILN | Fayette | 45 min |
| May 15, 7:19 PM EDT | Severe Thunderstorm Warning | ILN | Shelby | 41 min |
| May 15, 7:30 PM EDT | Severe Thunderstorm Warning | ILN | Clark | 45 min |
| May 15, 7:42 PM EDT | Severe Thunderstorm Warning | ILN | Fayette | 48 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.